Back to Article List

Acetaminophen Toxicity

Acetaminophen has long been used by people of all ages a pain reliever for conditions, such as headaches, osteoarthritis, fever and for general aches and pains. When used in proper dosage, acetaminophen is an effective and safe medication. However, there are instances where its use can become dangerous, especially if used excessively or in amounts higher than the recommended dosage.

What you should know about acetaminophen toxicity

Most people purchase acetaminophen over-the-counter in the form of Tylenol or a generic, store-named brand. The problem many may encounter is that other common over-the-counter drugs contain acetaminophen, too. Nyquil Cold and Flu, Extra Strength Excedrin, Alka-Seltzer Plus Cold and Sinus are only a few of such medications. Prescription medications such as Darvocet and Vicodin include acetaminophen, as well. If a person is unaware that acetaminophen is an ingredient in other medications and acetaminophen is taken along with other those drugs, accidental overdose may occur. While it may seem inconsequential to overdose on such a safe drug, the complications can be severe. In fact, the most common cause of liver failure is a result of acetaminophen toxicity.

What you should know about acetaminophen and your liver

There are instances when acetaminophen can negatively affect the liver when taken in smaller than recommend safe doses. Overdosing on acetaminophen just once in your life can cause liver damage. Additionally, people who drink three or more alcoholic beverages per day and also take acetaminophen can experience liver toxicity. This is also true for people who suffer from liver disease, even if they never consume alcohol.

How to prevent acetaminophen toxicity


The recommend dosage for acetaminophen is no more than 4g (4000mg) within a 24-hour period.

Read the ingredient labels on all medications, whether purchased over-the-counter and/or when prescribed by a doctor. When in doubt about taking different medications together, consult a pharmacist. If possible, ask the pharmacist for a list of all drugs that contain acetaminophen to keep at home for easy reference.

Know the signs of acetaminophen toxicity, which generally occur over a period of time and may be hard to detect: abdominal pain, nausea, vomiting, and/or a decrease in appetite. If there is a possibility these symptoms are a result of acetaminophen overdose, seek medical attention immediately.

Discuss these points with your senior loved one to ensure their safety when taking medications. If you are a senior, keep in mind that the more you are informed about the medications you take and how they interact when taken together, the better your chances are of maintaining your own good health and safety.

References
Rana, Seth, PharmD (2009). Preventing Acetaminophen Toxicity In The Elderly. Retrieved on July 7, 2010 from wellsphere.com/aging-senior-health-article/preventing-acetaminophen-toxicity-in-the-elderly/739632.
HospiCareRx. Acetaminophen Toxicity. Reference forwarded via email on June 27, 2012 by Comfort Keepers.

Vet Fran  Franchise 500  World Class Franchise